New Jersey, 2011

Winter Weather in New Jersey, March 21, 2011

March 21, 2011 · NWS PHI · 5 events in 5 counties and zones

A wintry mix of precipitation, mainly in the form of snow, fell across Northwest New Jersey during the morning of the 21st. It impacted the Monday morning commute, especially on untreated roadways over the higher terrain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wintry mix of precipitation, mainly in the form of snow, fell across Northwest New Jersey during the morning of the 21st. It impacted the Monday morning commute, especially on untreated roadways over the higher terrain. Snow accumulations averaged 1 to 5 inches with the highest amounts in Sussex County. Ice accretions were negligible. Precipitation started as rain around 4 a.m. EDT on the 21st and changed to all snow around one hour later as the precipitation intensity increased. The snow then changed briefly back to sleet and then rain around 9 a.m. EDT, except there were some pockets of freezing rain in Sussex County. The precipitation ended around 11 a.m. EDT on the 21st. While the duration of snow was similar in the five northwest New Jersey counties, the highest accumulations occurred over the higher terrain of Morris, Warren and Sussex Counties where temperatures were closer to or at freezing when the snow fell.

Snowfall included 4.7 inches in Wantage (Sussex County), 3.7 inches in Randolph (Morris County), 3.5 inches in Flanders (Morris County), 3.3 inches in Lake Hopatcong (Morris County), 3.0 inches in Blairstown (Warren County), 1.8 inches in Newton (Sussex County), 1.5 inches in Holland (Hunterdon County) and Hardyston (Sussex County), 1.0 inch at White House Station (Hunterdon County) and Hackettstown (Warren County), 0.9 inches in Parssipany (Morris County) and Allamuchy (Warren County), 0.5 inches in Bernards Township (Somerset County) and 0.3 inches in Flemington (Hunterdon County).| |The wintry mix of precipitation was caused by a warm front from the Ohio Valley associated with a low pressure system that moved through the eastern Great Lakes and into the Saint Lawrence Valley on the 21st. The precipitation ended as the warm front neared New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 21, 2:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 21, 2:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 AM EDT MON MAR 21 2011

.SYNOPSIS...
A WARM FRONT STRETCHED ACROSS THE OHIO VALLEY EARLY THIS MORNING
WILL CROSS THE REGION LATE THIS MORNING...FOLLOWED BY A COLD FRONT
THIS EVENING. THE COLD FRONT WILL STALL JUST SOUTH OF THE AREA AS
HIGH PRESSURE BUILDS IN BEHIND IT MONDAY NIGHT INTO TUESDAY NIGHT.
LOW PRESSURE WILL RIDE ALONG THE FRONTAL BOUNDARY AND SHOULD PASS
ACROSS THE DELMARVA PENINSULA WEDNESDAY INTO WEDNESDAY NIGHT. HIGH
PRESSURE WILL TRY TO SLOWLY BUILD INTO THE AREA FOR THE END OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FIRST ORDER OF BUSINESS WILL BE THE PRECIPITATION TYPE ISSUE FOR
THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY. THE LOW LEVEL
SOUTHERLY FLOW HAS ALLOWED DEW POINTS TO RISE...AND THIS COULD
RESULT IN WET BULB ZERO TEMPERATURES RISING JUST ABOVE THE FREEZING
MARK ACROSS THE LOWER ELEVATIONS OF CARBON AND MONROE COUNTIES EARLY
THIS MORNING.

IN THE HIGHER ELEVATIONS...WHERE THE EVAPORATIVE COOLING SHOULD
ENTRAIN COLDER AIR INTO THE COLUMN...THE PRECIPITATION SHOULD REMAIN
SNOW LONGER. THE BATCH OF PRECIPITATION HEADED TOWARD THE REGION ALSO
HAS SOME ELEVATED CONVECTION ASSOCIATED WITH IT. THE CONVECTION
COULD LOCALLY WARM THE COLUMN AND RESULT IN PRECIPITATION TYPE
PROBLEMS...BUT COULD ALSO RESULT IN HIGHER PRECIPITATION RATES. FOR
NOW...CONVECTION WILL NOT BE PLACED INTO THE FORECAST...AS THE BEST
ELEVATED INSTABILITY SHOULD PASS NORTH OF THE AREA.

THE BOTTOM LINE IS: WE WILL STAND PAT ON THE SNOWFALL FOR THE
SOUTHERN POCONOS AND NORTHWEST NEW JERSEY THIS MORNING...AS THE BULK
OF THE PRECIPITATION IS STILL TO COME...AND IT IS TOO EARLY TO GAGE
HOW MUCH OF AN EFFECT THE CONVECTION TO THE WEST WILL HAVE. AFTER
THE BEST LIFT LEAVES SHORTLY AFTER 1200 UTC...THERE MAY BE A PERIOD
DURING WHICH SOME OF THE COLDER LOCATIONS IN THE HIGHER TERRAIN
COULD REMAIN NEAR FREEZING AS THE CHANGEOVER TO RAIN OCCURS.
THUS...NO CHANGES TO THE ADVISORY FOR NOW. THIS COULD CHANGE AS THE
SITUATION UNFOLDS THIS MORNING.

FURTHER SOUTH...THE EVAPORATIVE COOLING MAY ALLOW FOR SOME SNOW AND
SLEET AT THE START...BUT AS THE COOLING IS EXHAUSTED...THE COLUMN
SHOULD WARM ENOUGH FOR ALL RAIN. THIS WILL BE PARTICULARLY TRUE FOR
AREAS NORTH OF 1 78. WHILE THE SNOWFALL WILL PROBABLY NOT BE ENOUGH
FOR AN ADVISORY (IT PROBABLY WONT LAST LONG ENOUGH)...THE TRENDS
WILL BE MONITORED AFTER THE PRECIPITATION STARTS.

AFTER THE BEST ISENTROPIC LIFT RIDES NORTH OF NORTHERN AREAS THIS
MORNING...THERE COULD BE A PERIOD DURING THE LATE MORNING AND EARLY
AFTERNOON WITH VERY LITTLE IN THE WAY OF RAIN. THERE IS STILL A
MULTI MODEL SIGNAL FOR INSTABILITY TO JUMP UP AHEAD OF THE SURFACE
COLD FRONT...WHICH SHOULD CROSS THE AREA LATE THIS AFTERNOON AND
EARLY THIS EVENING.

BY THAT TIME...DEW POINTS COULD CREEP INTO THE LOWER 50S ACROSS
NORTHEAST MARYLAND...DELAWARE AND NEW JERSEY SOUTH OF THE MASON
DIXON LINE. AS HEIGHTS FALL AHEAD OF THE SHORT WAVE SHEARING OUT TO
THE NORTHEAST...MID LEVEL TEMPERATURES DROP AS WELL. THIS SHOULD
LEAD TO STEEPENING MID LEVEL LAPSE RATES (NEAR 8 C/KM?) DURING THIS
TIME AS WELL. FINALLY...BULK SHEAR SHOULD BE IN THE NEIGHBORHOOD OF
45 TO 50 KNOTS...GOOD FOR POTENTIAL CONVECTIVE ORGANIZATION.

THIS JUST LEAVES INSTABILITY. CLOUDS MAY HANG IN THERE AS MOISTURE
IS TRAPPED UNDER THE INVERSION AS THE WARM FRONT CROSSES LATE THIS
MORNING AND THIS AFTERNOON. THERE COULD BE BREAKS ACROSS NORTHEAST
MARYLAND AND DELAWARE DURING THE AFTERNOON...BUT HOW MUCH CLEARING
WILL OCCUR IS PROBLEMATIC. AT THIS POINT..IT WOULD NOT BE SURPRISING
TO SEE A SCATTERED TO BROKEN LINE OF CONVECTION APPROACH THE AREA
FROM THE WEST ACROSS SOUTHERN AREAS...WEAKENING AS IT MOVES EAST.

BASED ON THE ABOVE...THE MENTION OF THUNDER WILL BE KEPT FOR
SOUTHERNMOST AREAS. THIS IS STILL FAIRLY UNCERTAIN...AS INSTABILITY
MAY BE TOUGH TO COME BY.

FINALLY...THE HIGH TEMPERATURE FORECAST TODAY COULD BE SOMETHING OF
AN ADVENTURE. JUST HOW MUCH CLEARING OCCURS BEHIND THE WARM FRONT
MAY BE THE TOUGHEST PART OF THE FORECAST. RIGHT NOW...BASED ON MODEL
SOUNDINGS...IT WOULD APPEAR AS THOUGH SKIES SHOULD REMAIN MOSTLY
CLOUDY OR CLOUDY NORTH OF THE MASON DIXON LINE. IF THIS IS THE
CASE...THE LOWER GFS MOS NUMBERS WOULD BE A BETTER FIT.

FURTHER SOUTH...MAINLY NORTHEAST MARYLAND AND DELAWARE...THERE IS A
BETTER SHOT OF MEANINGFUL CLEARING DURING THE MID TO LATE AFTERNOON.
IN THESE AREAS...THERE IS NOT AS MUCH DIFFERENCE IN THE MOS
NUMBERS...SO A BLEND WAS USED FOR HIGHS.

&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
THE SURFACE COLD FRONT SHOULD BE ABLE TO LIMP THROUGH THE FORECAST
AREA OVERNIGHT. DURING THE EVENING...THERE IS STILL A SIGNAL FOR
INSTABILITY ACROSS NORTHEAST MARYLAND AND DELAWARE...WITH THE FRONT
AS A FOCUS. A SLIGHT CHANCE OF THUNDER WILL BE RETAINED FOR THESE
AREAS. IT WOULD APPEAR AS THOUGH THERE IS ENOUGH PUSH WITH THE NEW
SURFACE HIGH SO THAT THE FRONT GETS SOUTH OF THE AREA...AND TAKES
THE LOW LEVEL MOISTURE WITH IT.

THIS SHOULD ALLOW NORTHERN AREAS TO CLEAR OUT FIRST...BUT ALL AREAS
SHOULD BECOME PARTLY CLOUDY DURING THE LATE EVENING...AND PERHAPS
CLEAR ACROSS THE NORTH LATE. THERE WILL BE SOME WIND IN THE EVENING
WITH THE PASSING FRONT AND LOW LEVEL COLD AIR ADVECTION. THIS MAY
TEND TO DROP OFF LATE...AS THE GRADIENT REMAINS IN PLACE BUT WINDS
ARE DISPLACED ALOFT BY A LOW LEVEL INVERSION TRYING TO FORM. THE GFS
MOS NUMBERS LOOK TOO COLD FOR TONIGHT IN THE TRANSITIONING AIRMASS
WITH AT LEAST SOME WIND MOST OF THE NIGHT.

THE SURFACE FRONT BECOMES STATIONARY SOUTH OF THE AREA TUESDAY AS
MID LEVEL WINDS BECOME MORE OR LESS PARALLEL TO IT. WITH THE MID
LEVEL FLOW FROM THE WEST NORTHWEST...MOST OF THE CLOUDS ASSOCIATED
WITH THE LOW SHOULD REMAIN SOUTH OF THE AREA...AT LEAST DURING THE
MORNING. AFTER THIS...MID LEVEL CLOUDS WILL START TO INCREASE DURING
THE AFTERNOON...MAINLY ACROSS THE SOUTH.

WITH THE SURFACE HIGH NOSING SOUTH INTO THE REGION...AND A QUASI
ZONAL FLOW IN THE MID LEVELS...HIGHS TUESDAY SHOULD BE CLOSE TO
NORMAL. A BLEND OF MOS NUMBERS WAS USED FOR HIGHS.

THE LONG WAVE TROUGH COMING ASHORE THIS MORNING ACROSS THE WEST
COAST WILL RIDE THROUGH THE FLOW AND START TO CLOSE OFF TUESDAY
NIGHT ACROSS THE UPPER MIDWEST. THIS SHOULD START CYCLOGENESIS
ACROSS THE NORTHERN PLAINS INTO THE MIDWEST. THIS SURFACE WAVE WILL
RIDE ALONG THE STATIONARY FRONT LATE TUESDAY NIGHT. AHEAD OF THE
LOW...WARM AIR ADVECTION WILL ONCE AGAIN BEGIN TO MOISTEN AN
INITIALLY DRY COLUMN.

AS THE FORCING STARTS TO FOCUS ON THE FRONT...PRECIPITATION SHOULD
BREAK OUT ALONG IT. WITH THE COLD DRY AIRMASS IN PLACE...EVAPORATIVE
COOLING WILL ONCE AGAIN PLACE A KEY ROLE IN PRECIPITATION TYPE LATER
TUESDAY NIGHT. RIGHT NOW...IT WOULD APPEAR THAT FROM KPHL NORTH THE
PRECIPITATION MAY TAKE THE FORM OF LIGHT SNOW...AS THE COLUMN COMES
TO EQUILIBRIUM WITH A WET BULB ZERO VALUE COLD ENOUGH TO SUPPORT IT.

IT IS PROBABLY TOO EARLY TO GET SPECIFIC ABOUT SNOW AMOUNTS...BUT A
COUPLE OF INCHES IS POSSIBLE JUST NORTH OF THE SURFACE FRONT WHERE
LOW TO MID LEVEL FRONTOGENETIC FORCING COULD ALLOW BANDED
PRECIPITATION TO OCCUR. FOR THE MOST PART...A BLEND OF MOS NUMBERS
WAS USED FOR LOWS...THEN DROPPED TO ACCOUNT FOR EVAPORATIVE COOLING
IN THE COLUMN.

AS WEDNESDAY BEGINS...THE SURFACE LOW WILL BE OVER THE SOUTHERN
GREAT LAKES WITH A WARM FRONT JUST TO OUR SOUTH. 850MB TEMPERATURES
START OFF BELOW 0C JUST SOUTH OF WILMINGTON BUT BEGIN TO WARM A
BIT JUST AS OUR SHOT OF PRECIPITATION BEGINS TO FALL. WEDNESDAY IS
A VERY MESSY DAY IN REGARDS TO P-TYPE WITH ALL KINDS OF MIXING
TAKING PLACE DURING THE MORNING HOURS. RAIN STARTS TO FALL ACROSS
THE DELMARVA AND AREAS CLOSE TO THE WARM FRONT ON WEDNESDAY
MORNING. THE TRANSITIONING TO A MIX BEGINS CLOSER TO THE MID-
MORNING HOURS ACROSS SOUTHEASTERN PENNSYLVANIA AS WARM AIR REALLY
STARTS TO RUSH IN ALOFT. SURFACE TEMPERATURES REMAIN ABOVE
FREEZING SO WE NOT EXPECTING ANY FREEZING RAIN, BUT RATHER A MIX
OF RAIN/SNOW/SLEET AS COLDER AIR IS SCOURED OUT JUST ABOVE THE
SURFACE.

FURTHER NORTH IN THE POCONOS AND NORTHERN NEW JERSEY WE ARE
EXPECTING A PERIOD ACCUMULATING SNOW WEDNESDAY AFTERNOON. WE COULD
SEE SEVERAL INCHES...ESPECIALLY IN THE HIGHER ELEVATIONS. BY
WEDNESDAY AFTERNOON THE LOW PRESSURE IS MUCH CLOSER AND HAS AMPLE
MOISTURE ASSOCIATED WITH IT AS IT PULLS MORE MOISTURE IN OFF THE
ATLANTIC OCEAN. A MAJORITY OF OUR REGION IS SEEING PLAIN RAIN AT
THIS POINT WITH TEMPERATURES SLOWLY CLIMBING INTO THE LOW TO MID
40S. QPF AMOUNTS ON WEDNESDAY RANGE FROM 0.25" TO 0.75" WITH THE
HIGHER AMOUNTS BEING OVER THE NORTHERN TWO THIRDS OF OUR CWA.

AROUND 00Z ON THURSDAY THE SURFACE LOW PRESSURE SHOULD BE OVER THE
DELMARVA REGION AND WE COULD SEE CONVECTION FIRING UP. DETAILS ARE
STILL VERY FUZZY AS TO THE CONVECTION ON WEDNESDAY NIGHT BUT IT
APPEARS TO ALL BE ELEVATED. ONCE THE LOW PULLS FURTHER OUT WE WILL
GRADUALLY CHANGE OVER TO MORE SHOWERY PRECIPITATION ACROSS OUR
REGION ON THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS THE LOW PULLS OFF TO THE EAST THURSDAY, MOISTURE AND COLD AIR
WRAPPING AROUND THE BACKSIDE OF THE LOW WILL KEEP SOME RAIN/SNOW
SHOWERS IN THE AREA. HIGH PRESSURE WITH FAIR WEATHER AND DRIER AIR
WILL THEN MOVE IN FOR THURSDAY NIGHT INTO THE WEEKEND. THE MODELS
THEN DIVERGE ON WHAT WILL HAPPEN AS LOW PRESSURE PUSHES IN FROM THE
WEST. WE HAVE INTRODUCED LOW PROBABILITIES FOR RAIN SOUTH AND RAIN
OR SNOW NORTH LATE SATURDAY NIGHT INTO SUNDAY NIGHT. AT THIS TIME,
THIS IS A LOW CONFIDENCE FORECAST. TEMPERATURES WILL REMAIN AT OR
BELOW NORMAL THROUGH THIS PERIOD. HIGHS THURSDAY WILL RANGE FROM THE
MID 30S NORTH TO NEAR 50 SOUTH. AS THE COLDER AIR MOVES IN, LOWS
THURSDAY NIGHT AND FRIDAY NIGHT WILL RANGE FROM THE TEENS NORTH TO
NEAR 30 SOUTH. HIGHS FRIDAY AND SATURDAY WILL BE IN THE 30S TO MID
40S. INCREASING CLOUD COVER WILL KEEP LOWS SATURDAY NIGHT IN THE 20S
AND LOWER 30S. HIGHS SUNDAY WILL RANGE FROM THE MID 30S NORTH TO
AROUND 50 SOUTH.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A WARM FRONT WILL BE LIFTING ACROSS THE AREA THROUGH THIS MORNING.
AHEAD OF THIS FEATURE IS AN AREA OF MAINLY LIGHT RAIN WHICH IS BEING
ENHANCED BY AN INCOMING STRENGTHENING SOUTHERLY LOW-LEVEL JET. RAIN
WILL OVERSPREAD THE AREA FROM WEST TO EAST EARLY THIS MORNING AND BE
LIGHT INITIALLY. THERE IS ENOUGH LOW-LEVEL DRY AIR IN PLACE WHERE
SLEET MAY OCCUR MOSTLY AT KABE AT THE ONSET. WHILE THERE COULD BE
SOME SNOW AS WELL HERE, SURFACE OBSERVATIONS TO THE WEST WITH
SIMILAR SURFACE TEMPERATURES AND DEW POINTS STARTED AS LIGHT RAIN.
OTHERWISE, PERIODS OF RAIN WILL TAPER OFF AROUND MIDDAY WITH PERHAPS
SOME LINGERING SHOWERS AS THE COLD FRONT MOVES THROUGH LATER THIS
AFTERNOON. THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON ESPECIALLY FROM KILG TO KACY ON SOUTHWARD. GIVEN LOW
CONFIDENCE ON COVERAGE AND TIMING, THUNDER WAS NOT INCLUDED AT THIS
TIME. WE ARE MONITORING THUNDERSTORMS IN WESTERN AND CENTRAL
PENNSYLVANIA EARLY THIS MORNING. THE INSTABILITY AND LIFT ASSOCIATED
WITH THIS APPEARS TO GENERALLY STAY WEST AND NORTH OF OUR TAF SITES
THROUGH THE MORNING. WE WILL HOWEVER CONTINUE TO MONITOR THIS
CLOSELY.

AS THE MOISTURE INCREASES, THE CLOUD BASES WILL CONTINUE TO LOWER.
OVERALL, WENT WITH MVFR DEVELOPING THIS MORNING AND IF IFR CEILINGS
DEVELOP THEY WOULD PROBABLY BE MORE TOWARD THE KABE AREA. GIVEN THE
INCREASING FLOW ABOVE THE SURFACE, A STRONG INVERSION SHOULD HOLD
ACROSS THE AREA THEREFORE WE HELD ONTO LOTS OF CLOUDS THROUGH THE
DAY, ALTHOUGH DID INDICATE SOME RISING OF THE CLOUD BASES DURING THE
AFTERNOON. LOW-LEVEL WIND SHEAR WILL ALSO ARRIVE DURING THE MORNING
WITH SPEEDS AT 2,000 FEET PEAKING BETWEEN 40-50 KNOTS /HIGHEST AT
KMIV AND KACY/. THIS SHEAR IS EXPECTED TO WEAKEN FROM WEST TO EAST
LATE MORNING THROUGH MID AFTERNOON, ALTHOUGH WE MAY NEED TO ADD
SURFACE GUSTS IF MIXING LOOKS TO BECOME MORE EFFICIENT. AT THE
SURFACE, A SOUTHERLY WIND WILL TURN TO THE SOUTHWEST THEN WEST AND
NORTHWEST AS THE WARM FRONT AND THEN COLD FRONT MOVES THROUGH. DRIER
AIR ARRIVING TONIGHT WILL ALLOW THE CLOUDS TO THIN UNDER A
NORTHWESTERLY WIND UP TO 10 KNOTS.

OUTLOOK...
A COLD FRONT SETTLES TO OUR SOUTH AND STALLS TONIGHT AND TUESDAY AS
HIGH PRESSURE TRACKS WELL TO OUR NORTH. A TIGHT PRESSURE GRADIENT
FOR A TIME TUESDAY MAY ALLOW FOR A GUSTY NORTHWEST WIND. WE THEN
LOOK TO THE WEST FOR OUR NEXT SYSTEM WHICH WILL BE APPROACHING
TUESDAY NIGHT. THIS WILL ALLOW THE CLOUDS TO INCREASE AND LOWER
TUESDAY NIGHT AND WEDNESDAY. THIS SYSTEM COULD BE MESSY WITH A
PERIOD OF SNOW AND/OR MIXED PRECIPITATION AS FAR SOUTH AS THE KPHL
METRO AREA TUESDAY NIGHT AND WEDNESDAY. THE PRECIPITATION SHOULD
TAPER OFF WEDNESDAY NIGHT BUT SOME ENERGY LAGGING BEHIND COULD STILL
PRODUCE SOME SHOWERS THURSDAY WITH LOWERED CEILINGS. A GUSTY NORTH
TO NORTHWEST WIND SHOULD OCCUR THURSDAY INTO FRIDAY, THEN HIGH
PRESSURE BUILDS INTO THE AREA.

&&

.MARINE...
A WARM FRONT WILL GENERALLY LIFT NORTH OF THE AREA THROUGH THE
MORNING HOURS. A SOUTH TO SOUTHEAST FLOW WILL INCREASE AHEAD OF AND
BEHIND THIS FEATURE TODAY AS LOW PRESSURE TRACKS TO OUR NORTH. AS
THIS OCCURS, A STRENGTHENING LOW-LEVEL JET WILL MOVE ACROSS THE AREA
HOWEVER THE FORECAST SOUNDINGS CONTINUE TO SHOW A PRONOUNCED
LOW-LEVEL INVERSION DUE TO INCREASING WAA. THIS INVERSION IS EVEN
FORECAST TO LOWER FOR A TIME TODAY. THIS WILL TEND TO KEEP THE
STRONGER WINDS ABOVE THE SURFACE AS VERTICAL MIXING IS NOT IDEAL.
GIVEN THE WIND FIELD JUST BELOW THE INVERSION THOUGH, SURFACE GUSTS
TO AROUND 25 KNOTS ARE EXPECTED TODAY INTO TONIGHT. THEREFORE WE
WILL MAINTAIN THE SMALL CRAFT ADVISORY ACROSS ALL THE ZONES, HOWEVER
GIVEN THE SOUNDINGS WE SHAVED BACK THE END TIME TO 22Z TODAY FOR
DELAWARE BAY AND 04Z TONIGHT ON THE OCEAN. IT WILL TAKE A BIT LONGER
ON THE OCEAN AS THE SOUTHERLY FLOW WILL HELP BUILD THE SEAS BEFORE
THEY THEN SUBSIDE TONIGHT WITH AN OFFSHORE WIND. SOME ISOLATED
THUNDERSTORMS CANNOT BE RULED OUT ESPECIALLY THIS AFTERNOON ACROSS
THE SOUTHERN WATERS.

ONCE A COLD FRONT SHIFTS TO THE EAST LATER IN THE DAY AND THIS
EVENING, THE OFFSHORE FLOW MAY INCREASE A BIT AS COOLER AIR MOVES
IN. THIS DOES NOT LOOK ALL THAT STRONG, THEREFORE WE KEPT WINDS
BELOW ADVISORY CRITERIA. THE FRONT STALLS TO OUR SOUTH TONIGHT AND
TUESDAY THEN LOW PRESSURE WILL TRACK ALONG IT TUESDAY NIGHT AND
WEDNESDAY. THIS WILL SHIFT THE WINDS BACK TO AN EAST AND SOUTHEAST
DIRECTION HOWEVER THERE IS SOME UNCERTAINTY ON THE EXACT TRACK OF
THE SURFACE LOW. THIS WILL HAVE AN IMPACT ON THE WIND DIRECTION AND
SPEEDS. WE MAY HAVE ENOUGH OF A LOOSE PRESSURE GRADIENT FOR
SUB-ADVISORY WINDS AHEAD OF THE SYSTEM, BUT THEN A TIGHTENING
PRESSURE GRADIENT THURSDAY AND FRIDAY MAY ALLOW FOR GUSTY
NORTHWESTERLY WINDS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 9 AM EDT THIS MORNING FOR PAZ054-
     055.
NJ...WINTER WEATHER ADVISORY UNTIL 9 AM EDT THIS MORNING FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ430-
     431.

&&

SYNOPSIS...GIGI/HAYES
NEAR TERM...HAYES
SHORT TERM...GIGI/HAYES/HEAVENER
LONG TERM...RPW
AVIATION...GORSE
MARINE...GORSE
Hazardous weather outlook, Mar 21, 3:47 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
447 AM EDT MON MAR 21 2011

NJZ001-PAZ054-055-220900-
SUSSEX-CARBON-MONROE-
447 AM EDT MON MAR 21 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MORE PROLONGED WINTER WEATHER EVENT IS POSSIBLE WEDNESDAY INTO
WEDNESDAY NIGHT. SEVERAL INCHES OF SNOW IS POSSIBLE DURING THAT
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOW AND ICE REPORTS.

NJZ007-008-PAZ062-220900-
WARREN-MORRIS-NORTHAMPTON-
447 AM EDT MON MAR 21 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MORE PROLONGED WINTER WEATHER EVENT IS POSSIBLE WEDNESDAY INTO
WEDNESDAY NIGHT. A FEW INCHES OF SNOW IS POSSIBLE DURING THAT
TIME...AS WELL AS SLEET AND FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR ICE AND SNOW REPORTS.

PAZ061-220900-
LEHIGH-
447 AM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW COULD ACCUMULATE UP TO AN INCH THIS MORNING...RESULTING IN
LOCALLY SLICK TRAVEL CONDITIONS THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MORE PROLONGED WINTER WEATHER EVENT IS POSSIBLE WEDNESDAY INTO
WEDNESDAY NIGHT. A FEW INCHES OF SNOW IS POSSIBLE DURING THAT
TIME...AS WELL AS SLEET AND FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOW REPORTS THIS MORNING.

NJZ009-010-012-015-PAZ060-067>069-220900-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-CHESTER-MONTGOMERY-BUCKS-
447 AM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW MAY MIX WITH RAIN THIS MORNING. LOCALLY SLICK TRAVEL
CONDITIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A PERIOD OF WINTRY WEATHER IS POSSIBLE WEDNESDAY INTO WEDNESDAY
NIGHT. AN ACCUMULATING SNOW IS POSSIBLE...AS WELL AS SLEET AND
FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
220900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
447 AM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-220900-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
447 AM EDT MON MAR 21 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-220900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
447 AM EDT MON MAR 21 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 2:49 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 AM EDT MON MAR 21 2011

NJZ007-008-PAZ062-211000-
WARREN-MORRIS-NORTHAMPTON-
INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...BETHLEHEM...
EASTON
349 AM EDT MON MAR 21 2011

...A LIGHT SNOWFALL IS POSSIBLE THIS MORNING...

AN AREA OF PRECIPITATION IS HEADING TOWARD THE UPPER LEHIGH
VALLEY...NORTH CENTRAL AND NORTHWEST NEW JERSEY THIS MORNING.
SINCE TEMPERATURES ARE NEAR THE FREEZING MARK THIS MORNING...SOME
OF THE PRECIPITATION WILL TAKE THE FORM OF LIGHT SNOW...ESPECIALLY
IN THE COLDER LOCATIONS NORTH OF INTERSTATE 78.

RIGHT SNOW...ABOUT AN INCH OF SNOW IS EXPECTED BEFORE IT CHANGES
TO RAIN LATER THIS MORNING. A SLUSHY COATING OF SNOW IS POSSIBLE
ON ROADS...PARKING LOTS AND SIDEWALKS...ESPECIALLY IF THEY REMAIN
UNTREATED. THIS COULD RESULT IN LOCALLY SLICK TRAVEL CONDITIONS
COMING UP TO THE MORNING COMMUTE.

HAYES
Special weather statement, Mar 21, 3:50 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EDT MON MAR 21 2011

NJZ009-PAZ061-068-069-211100-
HUNTERDON-LEHIGH-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...FLEMINGTON...ALLENTOWN...NORRISTOWN...
DOYLESTOWN
450 AM EDT MON MAR 21 2011

...LIGHT SNOW IS EXPECTED THIS MORNING...

LOOK FOR LIGHT SNOW TO MIX WITH RAIN AT TIMES ACROSS THE LEHIGH
VALLEY AND DELAWARE VALLEY NORTH OF PHILADELPHIA DURING THE EARLY
MORNING HOURS. AS MUCH AS AN INCH OF SNOW COULD FALL ACROSS UPPER
BUCKS AND UPPER MONTGOMERY COUNTIES...AS WELL AS LEHIGH COUNTY.

A LIGHT SLUSHY ACCUMULATION IS POSSIBLE ON ROADS...SIDEWALKS AND
PARKING LOTS. IF YOU ARE TRAVELING EARLY THIS MORNING...BE ON THE
ALERT FOR LOCALLY SLICK SPOTS.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
March 21, 4:00 AM EST to 10:00 AM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
March 21, 4:00 AM EST to 8:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
March 21, 4:00 AM EST to 8:00 AM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
March 21, 4:00 AM EST to 8:00 AM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
March 21, 4:00 AM EST to 8:00 AM EST
Where
Hunterdon forecast zone
Reported by
Trained Spotter
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293074, 293075, 293076, 293077, 293078.